Wildfire, Yellowstone National Park
- When
- August 13, 1:00 PM MST to August 31, 11:59 PM MST
- Where
- Yellowstone National Park forecast zone
- Reported by
- Park/Forest Service
- Coordinates
- 44.228, -110.089 (the zone’s center; the record gives no point)
The Buffalo Fire was started by lightning on Saturday, August 13, about three miles northeast of Tower Junction in the northeast portion of Yellowstone National Park. The fire grew by about 1,200 acres on Tuesday, August 16, and was nearly 2,800 acres in size by Thursday, August 25.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS RIW wrote it up.
The Buffalo Fire was started by lightning on Saturday, August 13, about three miles northeast of Tower Junction in the northeast portion of Yellowstone National Park. The fire grew by about 1,200 acres on Tuesday, August 16, and was nearly 2,800 acres in size by Thursday, August 25. Active fire conditions on August 28 and 29 allowed the fire to reach approximately 4.500 acres in size by the end of the month. Some area closures were in effect due to the fire. Please see the September 2016 Storm Data publication for more information about the conclusion of this wildfire.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Riverton, WY wrote its last area forecast discussion before the first event at Aug 13, 11:48 AM MST, 1 hour 12 minutes earlier.
Area Forecast Discussion National Weather Service Riverton WY 1248 PM MDT SAT AUG 13 2016 .SHORT TERM...Saturday through Monday night Updated to add in fire weather watch for parts of Central and Southwest Wyoming Sunday afternoon/evening. There are still some light showers across the area this morning as a weak shortwave continues to progress across the area and a weak frontal boundary near the Continental Divide. These appear to be ending from west to east however and should be out of the area by morning. The morning should be mainly dry. All in all, today looks fairly similar to Friday with near to below normal temperatures along with a sunny to partly cloudy sky. There will still be a few showers and thunderstorms across the area this afternoon however. Placement looks fairly similar to Friday, forming across the northern mountains and then drifting into places such as the Big Horn Basin and Johnson County. None of the them look to be particularly strong, but there could be some decent wind gusts with the ever present large temperature / dew point spreads. Another shortwave will approach the area on Sunday. All the models are indicating this to be a later show, so even through we have some POPS in for the afternoon, this would be later in the afternoon and more likely in the evening hours for most areas. Coverage again looks to be fairly sparse with once again, the best coverage across northern Wyoming and the higher elevations. With flow turning more to the southwest though, temperatures will go up. Highs in the 90s will be possible across the normally warmer areas with 80s widespread in the lower elevation. A breeze will also develop in the afternoon. With relative humidity falling into the teens, fire danger may increase on Sunday, although at this point conditions should not become critical. A bit more moisture will then move into the area for Monday. This will likely increase the coverage of showers and thunderstorms in the afternoon and evening as another in a series of shortwaves moves through the area. This should also increase cloud cover somewhat. As a result, high temperatures should cool a bit when compared to Sunday. .LONG TERM...Tuesday through Saturday Weak weather disturbances move through the region Tue and Wed. Looks like isolated showers and storms Tue afternoon and evening. Then a little more areal coverage on Wed afternoon and evening. Very warm to hot both days. The models are keeping the threat of showers and storms on Thursday ahead of a cold front. Still warm to hot high temps Thurs. This front nears Northern WY late Thurs night. Next Friday and Saturday look to be cooler with isolated afternoon and evening showers and storms. GFS and Canadian models are close in agreement than the ECMWF model. The ECMWF model does not show much cooling Fri/Sat as its cold front remains over the far north at best. It does have the isolated showers/storms for the region. For now have went with the cooler highs Fri and Sat. .AVIATION.../18Z ISSUANCE/ West of the Continental Divide...KJAC/KBPI/KPNA/KRKS VFR conditions will prevail through the weekend. A few storms will be possible along the continental divide late this afternoon and early evening with gusty outflow winds. A few more late day thunderstorms are expected in the northwest Sunday. East of the Continental Divide...KCOD/KCPR/KLND/KRIW/KWRL VFR conditions will prevail through the weekend. A few showers and thunderstorms will develop over and near the mountains this afternoon and early evening with most of this activity remaining anchored to the high terrain. On Sunday...a few more late day thunderstorms are possible across mainly the northern portions of the area. .FIRE WEATHER... ...Fire Weather Watch Sunday from noon to 8 pm mdt for fire zones 279...280...283 and 289... Fire conditions should remain below critical today. Expect near to below normal temperatures. Although relative humidity will fall into the teens at times, wind should remain light to moderate for most locations. Any afternoon or evening thunderstorms will be isolated and mainly restricted to the mountains, adjacent foothills and northern portions of the state. Any thunderstorm could have erratic winds however. Smoke dispersal and mixing should be generally fair to good East of the Divide and good West of the Divide. && && .RIW Watches/Warnings/Advisories... Fire Weather Watch from Sunday afternoon through Sunday evening for WYZ279-280-283-289. && UPDATE...C.Baker SHORT TERM...Hattings LONG TERM...C.Baker AVIATION...Skrbac FIRE WEATHER...Hattings/C.Baker
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RIVERTON WY 305 AM MDT SAT AUG 13 2016 WYZ001>020-022>030-141200- YELLOWSTONE NATIONAL PARK-ABSAROKA MOUNTAINS-CODY FOOTHILLS- NORTH BIG HORN BASIN-SOUTHWEST BIG HORN BASIN- SOUTHEAST BIG HORN BASIN-OWL CREEK AND BRIDGER MOUNTAINS- BIGHORN MOUNTAINS WEST-BIGHORN MOUNTAINS SOUTHEAST- NORTHEAST JOHNSON COUNTY-SOUTHEAST JOHNSON COUNTY- TETON AND GROS VENTRE MOUNTAINS-JACKSON HOLE- WIND RIVER MOUNTAINS WEST-WIND RIVER MOUNTAINS EAST- UPPER WIND RIVER BASIN-WIND RIVER BASIN-LANDER FOOTHILLS- GREEN MOUNTAINS AND RATTLESNAKE RANGE- NATRONA COUNTY LOWER ELEVATIONS-CASPER MOUNTAIN-STAR VALLEY- SALT RIVER AND WYOMING RANGES-UPPER GREEN RIVER BASIN FOOTHILLS- UPPER GREEN RIVER BASIN-SOUTH LINCOLN COUNTY- ROCK SPRINGS AND GREEN RIVER-FLAMING GORGE-EAST SWEETWATER COUNTY- 305 AM MDT SAT AUG 13 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL WYOMING. .DAY ONE...TODAY AND TONIGHT ISOLATED AFTERNOON AND THUNDERSTORMS EAST OF THE DIVIDE. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY SUNDAY AND MONDAY...ISOLATED THUNDERSTORMS EAST OF THE DIVIDE. TUESDAY THROUGH THURSDAY...ISOLATED THUNDERSTORMS...MAINLY OVER THE MOUNTAINS AND ADJACENT FOOTHILLS. .SPOTTER INFORMATION STATEMENT... SPOTTER ARE URGED TO REPORT WIND GUSTS OVER 45 MPH AND HAIL GREATER THAN A HALF INCH. THANK YOU.
The national radar mosaic for the moment the first event began.
1 wildfire. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wyoming in 2016Every state in 2016This day in weather historyWarnings in Wyoming, August 2016
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 657064.